California, 2022Flash Flooding and Damaging Wind in California, August 13, 2022
August 13, 2022 · NWS PSR · 5 events in 2 counties and zones
Two rounds of thunderstorms developed across portions of southeast California, one round during the very early morning hours, between midnight through 4 am local time and another round during the mid to late afternoon hours. The early morning round was instigated by outflow boundaries that moved westward into southeast California from the decaying storm complex across southwest Arizona during…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms developed across portions of southeast California, one round during the very early morning hours, between midnight through 4 am local time and another round during the mid to late afternoon hours. The early morning round was instigated by outflow boundaries that moved westward into southeast California from the decaying storm complex across southwest Arizona during the evening hours on the 12th. The environment was characterized by high moisture content (PWATs in excess of 2 inches) and moderate instability (MLCAPE of around 1000 J/KG). The mid to late afternoon round, was a more typical diurnal instigator and the environment once again was conducive, with very high moisture content (PWATs of 2+inches) and high instability (MLCAPE of 1500-2000 J/KG).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:28 AM PST, 14 minutes earlier.
Area forecast discussion, Aug 13, 2:28 AM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
328 AM MST Sat Aug 13 2022
.SYNOPSIS...
The weather pattern will continue to support ample monsoonal
moisture across the region and daily chances for thunderstorms
into next week. Best coverage for storms today should exist
across southeast California and across the far eastern Arizona
high terrain. For Sunday, the chances for more widespread storms
is likely to affect the south-central Arizona deserts. Strong
winds, heavy rainfall, and localized flooding will all be possible
with any thunderstorm activity. Temperatures near to slightly
below normal are anticipated over the next several days.
&&
.DISCUSSION...
Yesterday ended up being another active monsoon day with showers
and widespread thunderstorms across central and western Arizona.
The westward moving outflow from the storms across western
Arizona during first half of the evening was then enough to
trigger additional thunderstorms across southeast California
starting around 10 pm leading to more areas of heavy rainfall and
flooding. The current area of showers and thunderstorms to the
north and northwest of the El Centro area is expected to gradually
wind down by sunrise.
The atmosphere over most of the area has been "worked over" from
convection over the past 18 hours and this will largely limit
afternoon development today. The 00Z HREF and recent HRRR runs
show only isolated storms developing this afternoon, focused over
higher terrain areas well north and east of the Phoenix area and
potentially again across southeast California and southwest
Arizona. The current storm activity in southeast California should
hinder storm development across much of Riverside County later
today, but it still seems likely there will be some isolated to
scattered storms across Imperial Co. and possibly into far
southwest Arizona if there is enough destabilization. The Flood
Watch for southeast California and southwest Arizona through this
evening generally looks good, but there is some doubt whether
there will be enough redevelopment of storms later today given the
current activity.
The large scale sub-tropical high is forecast to remain centered
near the panhandle of Texas through at least early next week with
overall weak southerly flow persisting over the Desert Southwest.
After today's more of a down day for storms for Arizona, Sunday
is looking like another potential active day. Plenty of monsoon
moisture will still be in place and the atmosphere should recover
by Sunday leaving ample instability for thunderstorm activity.
There also could be decent forced ascent moving into the area
associated with a mid level PV anomaly which is currently seen
within water vapor imagery across southeast New Mexico. Models
have picked up on this disturbance and are in good agreement it
will continue to track westward reaching southeast Arizona
sometime Sunday morning. Given the anticipated recovered
atmosphere on Sunday and this additional forcing from the
disturbance, it seems fairly likely scattered to numerous
thunderstorms will develop over the eastern Arizona high terrain
Sunday afternoon. There is still some question on how much of this
activity will progress into the south-central Arizona lower
deserts later on Sunday, but it could end up being another
organized MCS. Given the current forecast soundings, strong winds,
blowing dust, heavy rainfall, and localized flooding all will be
possible. WPC's Day2 ERO shows a slight risk of excessive rainfall
for most of eastern Arizona westward through Maricopa County.
Another Flood Watch may be needed on Sunday given this potential
excessive rainfall. For southeast California into southwest
Arizona, hi-res CAMs also show at least isolated storms developing
Sunday afternoon.
Forecast confidence then drops Sunday night into Monday as
additional shower and storm potential could occur as models hint
at the disturbance stalling out over central Arizona. However, due
to the anticipated active day on Sunday, instability may be
limited into Monday leading to more of a localized heavy rainfall
threat. Monday's storm potential will likely be contingent on how
widespread Sunday's activity is and whether or not the atmosphere
is again work over.
Looking into the extended period, the weather pattern is not
likely to vary all that much with the sub-tropical high either
remaining centered to our east or shifting more across the Four
Corners area/Great Basin. Either way, it should remain in a good
position for continued southerly moist flow into much of the
region. There are some indications Tuesday may see some drier air
briefly work into eastern Arizona and this may keep storm activity
more limited. Model ensembles then indicate a potential eastern
wave tracking off the Gulf of Mexico close to our region by
Wednesday or Thursday. Since this potential disturbance is around
5 days out, we can't infer much, but it will definitely be
something to watch for later next week.
&&
.AVIATION...Updated 0520Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Some variability in wind direction will occur overnight, but in
general, N/NW winds will gradually veer to the typical easterly as
abundant mid/high clouds prevail from the leftovers of earlier
storms. Chances for any additional storms overnight through Saturday
early afternoon is less than 10%. Confidence is moderately good that
thunderstorms will remain well removed from terminal locations
Saturday afternoon and evening (direct TS impact 20% or less) with
somewhat better chances of a muted, distant outflow bringing an E/SE
wind shift later Saturday evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
With periodic mid/high clouds streaming through the region from
decaying storms, S/SE winds will be preferred into Saturday
afternoon. Some occasional gustiness from distant outflows will be
possible. Chances for storms and impacts to aviation will begin to
increase markedly Saturday afternoon, particularly at KIPL where
direct TS impact chances increase around 30%. Even higher
probabilities exist that erratic gusty winds affect either terminal
location.
&&
.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through at least
the first half of next week keeping the fire danger threat low.
This moist airmass will continue to yield elevated humidities with
afternoon minimum RH values mostly in a 30-35% range, locally
higher, and good overnight recovery. Chances for wetting rains
will continue for most areas almost daily, especially through
Monday. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ530>533-535-536.
CA...Flood Watch through this evening for CAZ560>570.
&&
DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 12, 10:55 PM PST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1155 PM PDT Fri Aug 12 2022
CAZ560-561-130730-
Joshua Tree NP East CA-Joshua Tree NP West CA-
1155 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of Riverside County
through 1230 AM PDT...
At 1155 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Coachella. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3397 11612 3398 11592 3389 11590 3377 11589
3374 11595 3374 11600 3384 11613 3386 11614
TIME...MOT...LOC 0655Z 150DEG 2KT 3380 11601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSLocal storm report, Aug 12, 11:00 PM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1200 AM MST SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 11 ESE CENTENNIAL 33.52N 113.16W
08/12/2022 MARICOPA AZ UTILITY COMPANY
POWER LINE(S) DOWN.
&&
SBLocal storm report, Aug 12, 11:13 PM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 AM MST SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 6 N EAST MESA 33.51N 111.67W
08/12/2022 MARICOPA AZ UTILITY COMPANY
POWER LINES DOWN.
&&
SBLocal storm report, Aug 12, 11:15 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 AM MST SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 2 NNW MESA 33.44N 111.84W
08/12/2022 MARICOPA AZ UTILITY COMPANY
POWER LINES DOWN IN AREA.
&&
SBLocal storm report, Aug 12, 11:16 PM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1216 AM MST SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 6 N EAST MESA 33.51N 111.67W
08/12/2022 MARICOPA AZ UTILITY COMPANY
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 6
N EAST MESA. POWER LINES DOWN IN AREA.
&&
SBLocal storm report, Aug 12, 11:43 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1243 AM MST SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 N PHOENIX MESA GATEWA 33.34N 111.65W
08/12/2022 MARICOPA AZ PUBLIC
POWER LINES DOWN IN AREA.
&&
SBFlash Flood, Riverside
- When
- August 13, 2:42 AM PST to 4:42 AM PST
- Where
- Riverside County, 1.12 mi WNW of Desert Center to 2.64 mi E of Desert Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.724, -115.419
SR-177, just north of Desert Center, was closed due to flooding. No damages or injuries were reported.
Flash Flood, Imperial
- When
- August 13, 3:44 PM PST to 5:44 PM PST
- Where
- Imperial County, 12.37 mi NE of Glamis to 13.34 mi NE of Glamis
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.101, -114.894
Highway 78 near Milepost 53 was flooded, with multiple vehicles stuck in the floodwaters. No damages or injuries were reported.
Flash Flood, Imperial
- When
- August 13, 3:44 PM PST to 5:44 PM PST
- Where
- Imperial County, 17.45 mi SSW of Palo Verde to 16.3 mi SSW of Palo Verde
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.218, -114.893
Highway 78 was flooded at Milpitas Wash with debris across the road. A vehicle was reported to have been damaged by the rocks on the road. No injuries were reported.
Thunderstorm Wind, Imperial
- When
- August 13, 5:00 PM PST
- Where
- Imperial County, 2.54 mi NE of Winterhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.758, -114.602
A thunderstorm microburst that moved through Winterhaven resulted in 49 downed power poles in the Quechan Tribe area. No injuries were reported.
Flash Flood, Imperial
- When
- August 13, 5:38 PM PST to 7:38 PM PST
- Where
- Imperial County, 0.75 mi SW of Ogilby to 0.56 mi W of Ogilby
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.813, -114.840
Ogilby Road closed near the intersection with Sidewinder Road due to flooding. Vehicles were stranded between two washes pushing sediment and debris onto roadways. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Wyoming, August 13, 2022$76,000 · 0.88 in hail · 5 events
- Flash Flood in Arizona, August 13, 2022$50,000 · 1 event
- Flash Flooding in Idaho, August 13, 2022$19,000 · 3 events
- Flash Flooding and Flood in Florida, August 13 to 17, 202250 kt wind · 9 events
- Damaging Winds in Montana, August 13, 202256 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 13, 20224 events
- Flash Flooding and Damaging Winds in Arizona, August 13, 2022$6,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Arizona, August 13, 2022$10,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Montana, August 13, 20221 in hail · 2 events
- Hail in Wisconsin, August 13, 20221 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 13, 20221 event
- Debris Flow in Colorado, August 13, 2022$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053841, 1053842, 1053844, 1053866, 1053843.